MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW 7X50

MEDACTA INTERNATIONAL SA PEDICLE SCREW 7X50
Catalog Number 03.50.032
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Clinical evaluation performed on 23 february 2018 by medical affairs director: set screws fracture in a three-level lumbar fusion extending down to s1.From the xrays we are unable to determine which screws are fractured.According to report, the cause for revision was screw loosening.The time when the screws broke was not determined.We are unable to draw conclusions on this case with the elements at hand.Preliminary investigation performed by r and d product manager on 23 february 2018: revision surgery due to pseudo arthrosis after 9 months from the first surgery.Pseudo arthrosis is a typical long term failure of a spinal fixation construct, in case of delayed fusion, screw loosening or spinal construct instability, which might be caused by a number of non-device-related causes.During the intervention the surgeon fount 3 set screws broken.The pictures received don't allow to clearly identify the breakage of the set screws, nor to define whiter the breakage occurred during the surgery (primary or revision) or during the permanence of the implant in the patient.The set screws are made in standard material for this applications.In case of pseudo arthrosis, the spinal construct is subject to abnormal high forces for long term, which might lead to breakage of the most stressed components: screw shaft or spinal rod.Fracture of the set screw is an unlikely event and might be caused to atypical forces/maneuvers applied during the primary surgery, or to a specific event such as a trauma.Batch review performed on 23 february 2018 (b)(4).Pedicle screw 7x40 reference 03.50.030 (k121115) (b)(4).Pedicle screw 7x40 reference 03.50.030 (k121115) (b)(4).Pedicle screw 7x45 reference 03.50.031 (k121115) (b)(4).Pedicle screw 7x45 reference 03.50.031 (k121115) (b)(4).Pedicle screw 7x45 reference 03.50.031 (k121115) (b)(4).
 
Event or Problem Description
The patient came in for a revision of a posterior fusion of l3-s1, 9 months after primary.The screws were loose.The cause is unknown.The surgeon removed the screws and rods.After the case the agent noticed that 3 set screws of the l3-l4 screw were broken.It is unknown if the screws broke while in the patient or upon removal.The surgeon implanted another company's product.The surgery was completed successfully.Fusion was achieved in 2 vertebra yet not achieved at l5-s1.

Brand Name
PEDICLE SCREW 7X50
Common Device Name
PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key7292581
Report Number3005180920-2018-00097
Device Sequence Number1249910
Product Code KWP
UDI-Device Identifier07630030834301
UDI-Public07630030834301
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121115
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/27/2021
Device Catalogue Number03.50.032
Device Lot Number165260
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2018
Initial Report FDA Received Date02/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR